TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Back to Search Results |
| Model Number |
164267 |
| Medical Device Problem Code |
Infusion or Flow Problem (2964)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
05/26/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Per the manufacturer's sales representative, the end user brought in their old medtronic biomedicus 560, put the centrifugal disposable on it and fitted without adapter plate.The device functioned normally as intended.The field service representative (fsr) could not duplicate the complaint and nothing was replaced.The unit operated to the manufacturer's specifications.Per data log analysis, the complaint was called in and occurred on (b)(6) 2020.The logs were exported on 02jun2020 and the system log only covers back to the date of 28may2020, therefore no confirmation of the pump speeds set by the user could be made.The pump log review did however cover the incident date.The pump was started and stopped four times.There were no under speed errors or other indications of a problem in the log, which indicates the pump was able to achieve the speeds that were set by the user.Most likely the low flow issue was caused by the disposable, adapter, or back pressure elsewhere in the circuit.According to the manufacturer's sales representative, the medtronic representative had found that some of the affinity fusion oxygenators had high pressure excursion issues at other accounts.The issue described in this report occurred with the affinity fusion oxygenator.The user facility is swapping to the old pack for now to see if that resolves the issue.This complaint is related to (b)(4)/ medwatch #1828100-2020-00214.
Event or Problem Description
It was reported that during use of the device for a cardiopulmonary bypass (cpb) procedure, the heart lung machine (hlm) was only able to get two liters per minute (l/min) of flow even though the revolutions per minute (rpm) were 3800.As a result, an alternate device was employed.This resulted in a 10 minute delay.The surgical procedure was completed successfully.There was no blood loss, nor adverse consequences to the patient.Per clinical review: the perfusionist discussed with the manufacturer's clinical specialist about the incidents the team has had with the hlm during a cpb procedure on (b)(6) 2020.The team sets up their medtronic disposable and medtronic pack for procedures.The team uses the medtronic approved adapter plate attached to the hlm drive motor.The pack consists of the medtronic biopump, which is used for all procedures.The practice of priming the pump is varied throughout the practice; some users during prime would place some pressure on the arterial circuit to mimic the patient pressure, but some others do not.The users who do create a pressure on their arterial circuit during priming only do it for a small amount of time to test their pressure system.The protocol is additionally varied for initiation of bypass and their activated clotting time (act) measurements.The practice in general initiates at 400 seconds, but again is varied and some perfusionists wait unit the act is above 480 seconds.In contrast, their protocol is to prime the circuit with 10000 iu of heparin.Shortly after the initiation of cpb, the perfusionist experienced a low flow situation in which he was only able to achieve 2.0 l/min of flow with the rpms maxed at 3600.Since he was aware of the similar situation that occurred on a previous case, he tried to go up and down on the rpms and the flow was to the patient was still approximately 2.0 l/min.He reseated the adapted plate and the disposable in the adapter plate to try to mitigate this issue.This did not resolve the forward flow issue, therefore he opted to have a bio-console brought into the operating room.He stopped forward flow and proceeded to exchange the disposable to the bio-console.After that, he was able to create a measured flow of approximately 4.0 l/min to the patient.Three individuals within the manufacturer's clinical team have discussed at length about high pressure excursions with the clinical team at the user facility.It was discussed what a high pressure excursion is, how it presents itself and the possibility that they are seeing this phenomena.The user facility has had the bio-cone and the oxygenator sent to medtronic for evaluation.Multiple solutions were suggested to help isolate the problem.It was suggested to be reading pre and post oxygenator pressures, additionally placing a back pressure on the system during priming, and trying the manufacturer's oxygenator.The manufacturer's sales representative procured a few delphin disposables.The stated delay in the continuation of the surgical procedure was 10 minutes of troubleshooting and retrieving the additional hardware.There was no harm or blood loss due to this incident.
Additional Manufacturer Narrative
The reported complaint could not be confirmed.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.